Geodesic convexity in nonlinear optimization

  • T. Rapcsák
Contributed Papers


The properties of geodesic convex functions defined on a connected RiemannianC2k-manifold are investigated in order to extend some results of convex optimization problems to nonlinear ones, whose feasible region is given by equalities and by inequalities and is a subset of a nonlinear space.

Key Words

Generalized convexity nonconvex optimization Riemannian manifold geodesic convexity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ortega, J. M., andRheinboldt, W. C.,Iterative Solution of Nonlinear Equations, Academic Press, New York, New York, 1970.Google Scholar
  2. 2.
    Avriel, M.,Nonlinear Programming-Analysis and Methods, Prentice-Hall, Englewood Cliffs, New Jersey, 1976.Google Scholar
  3. 3.
    Ben-Tal, A.,On Generalized Means and Generalized Convex Functions, Journal of Optimization Theory and Applications, Vol. 21, pp. 1–13, 1977.Google Scholar
  4. 4.
    Prenowitz, W., andJantosciak, J.,Join Geometries, Springer, New York, New York, 1979.Google Scholar
  5. 5.
    Zimmermann, K.,A Generalization of Convex Functions, Ekonomicko-Matematicky Obzor, Vol. 15, pp. 147–158, 1979.Google Scholar
  6. 6.
    Avriel, M., andZang, I.,Generalized Arcwise Connected Functions and Characterizations of Local-Global Properties, Journal of Optimization Theory and Applications, Vol. 32, pp. 407–425, 1980.Google Scholar
  7. 7.
    Martin, D. H.,Connected Level Sets, Minimizing Sets, and Uniqueness in Optimization, Journal of Optimization Theory and Applications, Vol. 36, pp. 71–93, 1982.Google Scholar
  8. 8.
    Horst, R.,A Note on Functions Whose Local Mimima Are Global, Journal of Optimization Theory and Applications, Vol. 36, pp. 457–463, 1982.Google Scholar
  9. 9.
    Hartwig, H.,On Generalized Convex Functions, Optimization, Vol. 14, pp. 49–60, 1983.Google Scholar
  10. 10.
    Singh, C.,Elementary Properties of Arcwise Connected Sets and Functions, Journal of Optimization Theory and Applications, Vol. 41, pp. 377–387, 1983.Google Scholar
  11. 11.
    Horst, R.,Global Optimization in Arcwise Connected Metric Spaces, Journal of Optimization Theory and Applications, Vol. 104, pp. 481–483, 1984.Google Scholar
  12. 12.
    Rapcs↼, T.,Convex Programming on Riemannian Manifold, System Modelling and Optimization, Proceedings of the 12th IFIP Conference, Edited by A. Prékopa, J. Szelezsán, and B. Strazicky, Springer-Verlag, Berlin, Germany, pp. 733–741, 1986.Google Scholar
  13. 13.
    Nozicka, F.,Affin-Geodätische Konvexer Hyperflächen als Lösungen eines Bestimmten Lagrange'schen Variationsproblems, Preprint No. 152, Sektion Mathematik, Humboldt University, Berlin, Germany, 1987.Google Scholar
  14. 14.
    Rapcsák, T.,Arcwise-Convex Functions on Surfaces, Publicationes Mathematicae, Vol. 34, pp. 35–41, 1987.Google Scholar
  15. 15.
    Castagnoli, E., andMazzoleni, P.,Generalized Connectedness for Families of Arcs, Optimization, Vol. 18, pp. 3–16, 1987.Google Scholar
  16. 16.
    Horst, R., andThach, P. T.,A Topological Property of Limes-Arcwise Strictly Quasiconvex Functions, Journal of Mathematical Analysis and Applications, Vol. 134, pp. 426–430, 1988.Google Scholar
  17. 17.
    Luenberger, D. G.,The Gradient Projection Methods along Geodesics, Management Science, Vol. 18, pp. 620–631, 1972.Google Scholar
  18. 18.
    Luenberger, D. G.,Introduction to Linear and Nonlinear Programming, Addision-Wesley Publishing Company, Reading, Massachusetts, 1973.Google Scholar
  19. 19.
    Hicks, N. J.,Notes on Differential Geometry, Van Nostrand Publishing Company, Princeton, New Jersey, 1965.Google Scholar
  20. 20.
    Rockafellar, R. T.,Convex Analysis, Princeton University Press, Princeton, New Jersey, 1969.Google Scholar
  21. 21.
    Szabó, Z. I.,Hilbert's Fourth Problem, Advances in Mathematics, Vol. 59, pp. 185–300, 1986.Google Scholar
  22. 22.
    Rapcsák, T.,Minimum Problems on Differentiable Manifolds, Optimization, Vol. 20, pp. 3–13, 1989.Google Scholar
  23. 23.
    Gabay, D.,Minimizing a Differentiable Function over a Differentiable Manifold, Journal of Optimization Theory and Applications, Vol. 37, pp. 177–219, 1982.Google Scholar
  24. 24.
    Bishop, R. L., andCrittenden, R. J.,Geometry of Manifolds, Academic Press, New York, New York, 1964.Google Scholar
  25. 25.
    Cottle, R. W., Giannessi, F., andLions, J. L., Editors,Variational Inequalities and Complementarity Problems, John Wiley and Sons, New York, New York, 1980.Google Scholar

Copyright information

© Plenum Publishing Corporation 1991

Authors and Affiliations

  • T. Rapcsák
    • 1
  1. 1.Computer and Automation InstituteHungarian Academy of SciencesBudapestHungary

Personalised recommendations